« back · www.benzo.org.uk »
Dr Trisha Macnair MB, ChB, Dip Anaesth
13 March 2000, UK
A couple of decades ago, tranquillisers were hailed as marvellous drugs that could help all sorts of anxiety, depression and sleeping problems. Sometimes referred to as "mother's little helpers", they were widely prescribed, often given long term with repeat prescriptions handed out without a thought.
Now the painful lesson, about how tranquillisers can lead to the misery of addiction after just 3 or 4 weeks use, has been learned. Prescriptions of the main type of tranquillisers have dropped dramatically in the past 20 years.
Still a useful drug
That doesn't mean tranquillisers aren't prescribed anymore. 13 million prescriptions are issued each year in the UK, making them the most commonly prescribed mood altering drugs in this country. But it does mean that people are more aware of the risks.
Tranquillisers are very useful drugs when used in the right way - ideally as a short-term treatment to help anxiety or sleep problems resulting from an acute crisis, such as the death of a loved one, or a major accident.
But they must be taken as prescribed (certainly not more frequently) and repeat prescriptions are rarely advised.
Different types of tranquillisers
There are many different types of tranquillisers. The term 'major tranquillisers' is often used to describe the heavy-duty powerful anti-psychotics used to treat conditions such as schizophrenia. But the main problems with abuse are with the minor tranquillisers, the most important of which are a group of drugs called the benzodiazepines. These include well known drugs such as diazepam (Valium), temazepam and Librium, which depress the nervous system and have a sedative effect. They relieve anxiety and tension, and are also relaxant in small doses. In larger doses they induce sleep.
There are newer types of minor tranquillisers that are supposed to have more of a sedative effect and be much less likely to lead to addiction, but the bad news is that these are also increasingly being abused.
Addiction to prescribed tranquillisers
One of the main risks of tranquillisers is addiction. For many it has been an "accidental" addiction - beginning as a genuine medical therapy. Unfortunately long term use results in dependency, while at the same time the drug becomes less and less effective for its original purpose.
Some people struggle on with their addiction to the drugs for years, while getting no help at all for their anxiety or sleep problems. In fact, the effects of long term use of benzodiazepines can mirror the same symptoms that it was originally prescribed for. So for people given the drugs for anxiety, long-term use just increases the anxiety further.
Why does addiction happen?
A person can become used to the drug (a process known as tolerance) remarkably quickly, so larger doses are needed to get an effect. After about two weeks of continuous use, benzodiazepines may become totally ineffective as sleeping pills. After just 4 months of use, they have no effect against anxiety either. But people carry on taking the tablets because they have become dependent on them both psychologically (they believe they need them and are terrified of coping without) and physically (if they suddenly stop, the physical withdrawal symptoms are a nightmare).
These withdrawal symptoms include anxiety, headaches, nausea and confusion. After regular high doses, sudden withdrawal can also cause panic attacks and fits.
Tranquillisers on the street
Meanwhile, tranquillisers have also become popular on the street. Although tranquillisers are not illicitly made, they are sold illegally as part of the drugs trade.
Tranquillisers are most commonly abused as a street drug when the person's usual drug of choice is unavailable. But they are also used as a way of calming down from the effects of stimulant drugs such as amphetamine and ecstasy. They may also be taken in combination with other depressant drugs such as alcohol or heroin. Injectable temazepam has become a 'street' drug of choice as a substitute for heroin, especially in and around Glasgow.
Tranquillisers are often taken along with another drug (known as 'mixing') which increases the dangers of drug taking and can lead to unpredictable effects. For example, if tranquillisers are mixed with other depressants such as alcohol and heroin, all effects will be reached at a lower dosage, and this can cause accidental overdose, which can be fatal.
Another worrying risk of tranquillisers abused as a street drug is linked to the fact that the tablets or capsules are often crushed and injected, for more dramatic effect. This is very dangerous and can be fatal as it can damage veins and lead to gangrene. There is also the risk of sharing needles and other injecting equipment, such as hepatitis and HIV.
A word of advice
In general, if you are prescribed tranquillisers, take them exactly as advised, for no more than 2-4 weeks. Never share your medicines or change the dose without consulting your doctor.
« back · top · www.benzo.org.uk »